Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 127, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 13, 2011, 5:36 PM EDT for Lewis County, Kentucky; Scioto County, Ohio. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2011, 5:36 PM EDT (21:36 UTC)
- Expired
- May 13, 2011, 6:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Lewis County, KY, Scioto County, OH
The radar
The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 5:40 PM EDT | TSTM WND DMG | Wsw Garrison, KY | 1 TREE DOWN ON KY ROUTE 8 ON THE WEST SIDE OF GARRISON. |
| May 13, 6:00 PM EDT | TSTM WND DMG | West Portsmouth, OH | 1 TREE AND SOME POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
645
WUUS51 KILN 132136
SVRILN
KYC135-OHC145-132215-
/O.NEW.KILN.SV.W.0127.110513T2136Z-110513T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
536 PM EDT FRI MAY 13 2011
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LEWIS COUNTY IN NORTHEAST KENTUCKY...
SCIOTO COUNTY IN SOUTHWEST OHIO...
* UNTIL 615 PM EDT.
* AT 530 PM EDT...RADAR INDICATED TWO SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. ONE STORM WAS
LOCATED NEAR TANNERY AND THE OTHER STORM WAS NEAR GARRISON. BOTH
STORMS WERE MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHEELERSBURG...
SCIOTODALE...
ROSEMOUNT...
PORTSMOUTH...
NEW BOSTON...
IN ADDITION...GARRISON...SAINT PAUL...FRIENDSHIP...FIREBRICK...
MCDERMOTT...SCIOTOVILLE...LOMBARDSVILLE AND WEST PORTSMOUTH ARE NEAR
THE PATH OF THIS SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. STAY AWAY FROM WINDOWS!
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3859 8329 3893 8307 3875 8281 3872 8287
3875 8288 3874 8294 3872 8297 3872 8302
3870 8303 3868 8302 3861 8307 3854 8321
TIME...MOT...LOC 2135Z 223DEG 16KT 3859 8321
$$1 follow-up statement
397
WWUS51 KILN 132200
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
600 PM EDT FRI MAY 13 2011
KYC135-OHC145-132209-
/O.CAN.KILN.SV.W.0127.000000T0000Z-110513T2215Z/
LEWIS KY-SCIOTO OH-
600 PM EDT FRI MAY 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR SCIOTO AND NORTHEASTERN LEWIS
COUNTIES HAS BEEN CANCELLED...
THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
STORM.
PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3859 8329 3893 8307 3875 8281 3872 8287
3875 8288 3874 8294 3872 8297 3872 8302
3870 8303 3868 8302 3861 8307 3854 8321
TIME...MOT...LOC 2159Z 223DEG 16KT 3867 8312
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:35 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 13, 4:35 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 435 PM EDT FRI MAY 13 2011 .SYNOPSIS... AN UPPER LEVEL LOW WILL MOVE INTO THE REGION ON SATURDAY AND THEN MEANDER ACROSS THE AREA INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... LINE OF CONVECTION HAS MOVED INTO THE SOUTHWEST PART OF THE FORECAST AREA AND WILL CONTINUE NORTHEAST ACROSS THE REGION THROUGH THE LATE AFTERNOON INTO THE EARLY EVENING. ONCE THIS MOVES OFF THERE IS A QUESTION OF WHETHER THERE WILL BE ANY ADDITIONAL ACTIVITY THROUGH THE REST OF THE NIGHT. STORMS HAVE BEEN DEVELOPING CLOSER TO AN UPPER LEVEL LOW AND THAT FEATURE WILL REMAIN TO THE WEST OF THE FORECAST AREA OVERNIGHT. NOT TOTALLY INCONCEIVABLE THAT SOME PRECIPITATION COULD SPREAD OUT AHEAD OF THIS SO KEPT LOW CHANCE POPS IN. BUT WOULD NOT BE SURPRISED IF IT IS DRY MOST OF THE NIGHT. LEANED TOWARDS WARMER TEMPERATURES FOR OVERNIGHT LOWS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... UPPER LOW WILL MOVE INTO THE REGION ON SATURDAY. WITH HEATING EXPECT DECENT INSTABILITY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING PARTICULARLY IN THE AFTERNOON. THESE SHOWERS AND THUNDERSTORMS WILL DIMINISH IN THE EVENING WITH THE LOSS OF HEATING. BUT SOME PRECIPITATION MAY LINGER THROUGH THE NIGHT ESPECIALLY IN THE WEST CLOSER TO THE CENTER OF THE UPPER SYSTEM. USED A MOS BLEND FOR HIGHS BUT WITH EXPECTED CLOUD COVER FAVORED WARMER LOWS. && .LONG TERM /SUNDAY THROUGH FRIDAY/... AN UPPER LEVEL LOW WILL MEANDER ACROSS THE FA THROUGH WEDNESDAY. THIS WILL BRING COOLER CONDITIONS AND PRECIPITATION TO THE AREA. INSTABILITY IS LACKING AND THEREFORE LIMITED THUNDER MENTION TO SUNDAY DURING THE DAY ACROSS THE EAST. THERE WILL BE A BRIEF BREAK IN THE PRECIPITATION WEDNESDAY NIGHT. THE ECMWF BRINGS ANOTHER LOW INTO THE AREA FOR THURSDAY WHEREAS THE GFS KEEPS DRIER CONDITIONS ACROSS THE REGION. AT THIS POINT WENT WITH A SLIGHT CHANCE OF PRECIPITATION. ANOTHER SYSTEM WILL BEGIN TO MOVE INTO THE AREA ON FRIDAY NIGHT. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... SKIES ARE MAINLY CLEAR ACROSS THE AREA EARLY THIS AFTERNOON WITH JUST SOME SCATTERED CU. THIS HAS ALLOWED THE AIR MASS TO DESTABILIZE WITH MLCAPES IN THE 1000-1500 J/KG RANGE. AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY LIFTING NORTHEAST ACROSS CENTRAL KENTUCKY SHOULD AT LEAST MAINTAIN ITSELF AS IT MOVES INTO THE BETTER INSTABILITY AND MAY EVEN INCREASE IN COVERAGE/INTENSITY. MODELS ARE STILL TRYING TO INDICATE ANOTHER SHOT OF PCPN ROTATING UP ACROSS THE AREA LATER THIS EVENING ASSOCIATED WITH SOME WEAK LOW LEVEL CONVERGENCE. HOWEVER...IF THIS FIRST BATCH OF PCPN DOES MOVE THROUGH...IT WILL LIKELY STABILIZE US AT LEAST SOMEWHAT AND AM NOT SURE HOW MUCH ADDITIONAL PCPN WE WILL ACTUALLY SEE AFTER THAT. WILL THEREFORE DOWNPLAY PCPN CHANCES OVERNIGHT. A BETTER CHANCE OD SHOWERS AND THUNDERSTORMS SHOULD THEN RETURN THROUGH THE DAY ON SATURDAY AS AIR MASS DESTABILIZES AGAIN AND SURFACE LOW REMAINS IN THE AREA. OUTLOOK...THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...NOVAK AVIATION...JGL
Hazardous weather outlook, May 13, 4:24 AM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 424 AM EDT FRI MAY 13 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-140900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 424 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE FORECAST TO BECOME MORE NUMEROUS LATE THIS AFTERNOON INTO THIS EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATE...AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS CAN NOT BE RULED OUT. ALSO...BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 13, 4:39 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
439 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 4 WSW BLUE ASH 39.23N 84.44W
05/13/2011 HAMILTON OH TRAINED SPOTTER
POWER LINES DOWNED.
&&
ALANRSpecial weather statement, May 13, 4:56 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT FRI MAY 13 2011
INZ050-059-OHZ042-060-061-070-132200-
UNION IN-WAYNE IN-BUTLER OH-DARKE OH-MONTGOMERY OH-PREBLE OH-
456 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL AFFECT PREBLE...WESTERN MONTGOMERY...
SOUTHERN DARKE...NORTHWESTERN BUTLER...SOUTHEASTERN WAYNE AND EASTERN
UNION COUNTIES THROUGH 600 PM EDT...
AT 452 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GOODWINS
CORNER...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHMOND...CAMDEN...NEW
PARIS...GRATIS...EATON...WEST ALEXANDRIA...NEW MADISON...LEWISBURG
AND ARCANUM.
ALSO...RICHMOND MUNICIPAL AIRPORT...MUTTONVILLE...SPRING GROVE...
SUGAR VALLEY...WEST FLORENCE...WEST ELKTON...MIDDLEBORO AND NEW HOPE
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 4011 8453 3996 8442 3992 8443 3992 8439
3968 8422 3949 8481 3952 8482 3953 8485
3980 8502Special weather statement, May 13, 5:00 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
500 PM EDT FRI MAY 13 2011
OHZ062-063-071>073-080>082-132200-
ADAMS OH-CLINTON OH-FAYETTE OH-GREENE OH-PIKE OH-ROSS OH-WARREN OH-
HIGHLAND OH-
500 PM EDT FRI MAY 13 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HIGHLAND...NORTHEASTERN
WARREN...SOUTHWESTERN ROSS...NORTHWESTERN PIKE...SOUTHERN GREENE...
FAYETTE...CLINTON AND NORTHERN ADAMS COUNTIES THROUGH 600 PM EDT...
AT 456 PM EDT...RADAR INDICATED A LINE OF STORMS EXTENDING FROM
MOUNT HOLLY TO MORRISVILLE TO SEAMAN...MOVING NORTHEAST AT 20 MPH.
THESE STORMS WERE PRODUCING WIND GUSTS UP TO 45 MPH.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WILMINGTON...NEW
VIENNA...BELFAST...HILLSBORO...MARSHALL...LEESBURG...SABINA...
CYNTHIANA...JAMESTOWN...KINCAID SPRINGS...GREENFIELD AND WASHINGTON
COURT HOUSE.
ALSO...BURTONVILLE...KINGMAN...OAKLAND...MOUNT HOLLY...ROXANNA...NEW
BURLINGTON...NEW ANTIOCH AND MAY HILL ARE NEAR THE PATH OF THIS LINE
OF STRONG THUNDERSTORMS.
LAT...LON 3930 8385 3957 8418 3958 8412 3959 8411
3976 8370 3951 8335 3907 8306 3890 8361Special weather statement, May 13, 5:03 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
503 PM EDT FRI MAY 13 2011
KYZ100-OHZ081-088-132200-
LEWIS KY-ADAMS OH-SCIOTO OH-
503 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCIOTO...
SOUTHEASTERN ADAMS AND LEWIS COUNTIES THROUGH 600 PM EDT...
AT 501 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
PETERSVILLE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CAMP DIX AND VANCEBURG.
ALSO...STRICKLETT...HERRON HILL...CHARTERS...KINNICONICK...CONCORD...
CARRS...ROME AND TANNERY ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3838 8341 3839 8341 3838 8343 3840 8350
3847 8359 3849 8360 3851 8364 3852 8363
3883 8340 3861 8308 3837 8339Special weather statement, May 13, 5:09 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
509 PM EDT FRI MAY 13 2011
OHZ035-132200-
AUGLAIZE OH-
509 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AUGLAIZE COUNTY THROUGH
600 PM EDT...
AT 505 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BUCKLAND...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CRIDERSVILLE.
ALSO...BUCKLAND AND UNIOPOLIS ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 4068 8422 4066 8422 4066 8411 4065 8410
4065 8400 4048 8419 4048 8428 4055 8441
4069 8432 4069 8423Local storm report, May 13, 5:22 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
522 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN 4 SE TOLLESBORO 38.53N 83.52W
05/13/2011 M1.14 INCH LEWIS KY TRAINED SPOTTER
&&
ASLThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:29 PM EDT | Special Weather Statement | ILN | Bracken, Campbell, Kenton, Pendleton | 61 min |
| May 13, 5:03 PM EDT | Special Weather Statement | ILN | Lewis | 57 min |
| May 12, 10:27 PM EDT | Special Weather Statement | ILN | Hocking | 48 min |
| May 12, 11:04 PM EDT | Areal Flood Advisory | ILN | Fairfield, Hocking, Pickaway | 116 min |
| May 13, 12:30 AM EDT | Special Weather Statement | ILN | Pickaway | 30 min |
| May 13, 12:31 AM EDT | Flash Flood Warning | ILN | Fairfield, Hocking, Pickaway | 3 hr |
| May 13, 3:56 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton, Warren | 37 min |
| May 13, 4:18 PM EDT | Severe Thunderstorm Warning | ILN | Clermont, Hamilton, Warren | 28 min |
| May 13, 4:56 PM EDT | Special Weather Statement | ILN | Montgomery, Preble | 64 min |
| May 13, 5:00 PM EDT | Special Weather Statement | ILN | Clinton, Fayette, Highland | 60 min |
| May 13, 5:09 PM EDT | Special Weather Statement | ILN | Auglaize | 51 min |
| May 13, 5:47 PM EDT | Areal Flood Advisory | ILN | Auglaize | 3 hr |
| May 13, 6:45 PM EDT | Areal Flood Advisory | ILN | Mercer | 3 hr |
| May 13, 7:42 PM EDT | Areal Flood Advisory | ILN | Hardin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.